Hail, Benton
- When
- July 15, 3:10 PM CST to 3:11 PM CST
- Where
- Benton County, Atkins
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.983, -91.867
Mainly pea sized hail. However, a few stones did achive penny size.
Scattered thunderstorms developed during the afternoon hours over eastern Iowa. One storm became strong enough to produce marginal severe hail in Atkins, Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms developed during the afternoon hours over eastern Iowa. One storm became strong enough to produce marginal severe hail in Atkins, Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 15, 2:20 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT FRI JUL 15 2005 .SYNOPSIS... SCATTERED SHOWERS HAVE DEVELOPED WEST OF A LINE FROM KPDC TO KAWG ALONG WEAK SURFACE TROUGH. OTHERWISE...STAGNANT WEATHER PATTERN CONTINUES WITH REMNANTS OF DENNIS SPINNING DOWN OVER OHIO RIVER VALLEY WITH ITS ASSOCIATED AIRMASS SHOWERS AND TSRA MAINLY SE OF KORD TO KSTL LINE. FLOW ALOFT WEAK WITH HIGH OVER 4 CORNERS... BROAD TROUGH FROM OHIO VALLEY TO TX AND MAIN WESTERLIES ALONG US/CANADA BORDER. && .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... IMMEDIATE FOCUS IS ON SHOWERS AND THUNDERSTORMS THIS EVENING. VISIBLE SATELLITE AND TRENDS OUT WINDOW CONFIRM TREND SEEN ON 12Z UPPER ANALYSIS...WHICH HAS DRY AIRMASS ABOVE H9 ON GRB SOUNDING ADVECTING INTO CENTRAL CWA ON WEAK NORTHEAST FLOW. THIS IS SQUASHING THE CU FIELD OVER NW IL INTO FAR EASTERN IA. CURRENT CONVECTION OVER EASTERN IA OCCURRING IN AREA OF WEAKEST MID LEVEL CAPPING AND SURFACE LAPS CAPES ABOVE 2000 J/KG IN AIRMASS SIMILAR TO 12Z KDVN SOUNDING. THESE SHOULD REMAIN IN PLACE AND PERHAPS DISSIPATE FROM EAST TO WEST BY EARLY EVENING AS DRY PUNCH EDGES SW. WILL GO WITH ISOLATED TO SCATTERED POPS IN WEST AND NW ZONES FOR EVENING WITH SUPPORT ENDING WITH SUNSET. FURTHER EAST...CANNOT RULE OUT SCATTERED SHOWERS CURRENTLY OVER N CENTRAL IL REACHING INTO BUREAU AND PUTNAM COUNTIES EARLY EVENING BEFORE REACHING DRIER AIRMASS AND WILL CARRY ISOLATED POPS THERE. CAP STRENGTHENS A BIT ON SATURDAY AND WEAK TROUGH REPLACED BY RIDGING...SO REPEAT OF TODAY NOT LIKELY. NAM LONE MODEL INDICATING NOCTURNAL CONVECTION WITH WEAK WARM ADVECTION WING LATE SATURDAY NIGHT...BUT WITH LOW CONFIDENCE ON THIS SCENARIO...WILL LEAVE OUT FOR NOW. FOR TEMPERATURES...PERSISTENCE WILL RULE WITH SLIGHTLY WARMER LOWS SATURDAY NIGHT AS WEAK LOW LEVEL RETURN FLOW COMMENCES. THUS...WILL STICK WITH LOWS IN MID 60S TO LOWER 70S AND HIGH IN LOWER TO MID 90S...CLOSE TO GUIDANCE. EXCEPTION IS NW IL...WHERE SOME UPPER 50S AND LOWER 60S OBSERVED THIS MORNING AND SHOULD SEE SIMILAR VALUES SATURDAY MORNING WITH LIGHT NE FLOW...CLEAR SKIES AND DRY GROUND. ..SHEETS.. && .LONG TERM (SUNDAY THROUGH FRIDAY)... FORECAST ISSUES OF THE EXTENDED PERIOD CONTINUE TO BE HEAT ON SUNDAY AND FRONTAL PASSAGE ON MONDAY. NO CHANGES FROM THINKING OF PREVIOUS SHIFT REGARDING SUNDAY TEMPS. WITH 850MB TEMPS AT 22+ C... DRY GROUND... AND DECENT MIXING... AREA WILL EASILY HIT THE MID-90S. SOUTHWESTERLY FLOW WILL RETURN SOME MOISTURE TO THE AREA... AND UNLIKE THESE LAST COUPLE OF HOT DAYS... DEWPOINTS WILL CREEP UP INTO THE UPPER 60S TO NEAR 70 BEFORE DRIER AIR MIXES DOWN. MODELS ARE IN BETTER AGREEMENT ON TIMING FRONTAL PASSAGE NEAR THE AFTERNOON (18Z) TIMEFRAME ON MONDAY... AS 12Z GFS HAS SPED UP FRONTAL PASSAGE... 12Z NAM HAS SLOWED DOWN... AND BOTH ARE MORE IN LINE WITH UKMET SOLUTION. SYSTEM LOOKS VIGOROUS AND PROGRESSIVE FOR THIS TIME OF YEAR... WITH STRONG VORT MAX AND UPPER-LEVEL TROUGH ASSOCIATED WITH A FAIRLY DISTINCT COLD FRONT AND SURFACE LOW. RIGHT ENTRANCE REGION OF A JET STREAK IS PROGGED TO MOVE INTO EASTERN IA DURING THE DAY WITH WESTERLY UPPER-LEVEL FLOW OVER THE AREA. WITH AFTERNOON TIMING OF FRONT... SOME INSTABILITY WILL HAVE TIME TO BUILD AHEAD OF FRONT... AND SEVERE WEATHER WILL BE A POSSIBILITY. GIVEN LINEAR FORCING/WIND PROFILES... MAIN THREAT SHOULD BE DAMAGING WINDS. HAVE ENOUGH CONFIDENCE IN TIMING TO INCREASE POPS TO HIGH CHANCE IN NORTHEAST CWA FOR SECOND HALF OF MONDAY. FRONT PUSHES THROUGH RATHER QUICKLY... THUS AM NOT EXPECTING PROLONGED PRECIP IN ANY ONE LOCATION IN CWA (UNFORTUNATELY FOR DROUGHTY AREAS). FUTURE SHIFTS WILL NEED TO WATCH EVOLUTION OF SYSTEM THROUGH THE WEEKEND. BEHIND THE FRONT... AREA SHOULD EXPERIENCE ABOUT A DAY OF RELIEF FROM HIGH TEMPS WITH SURFACE WINDS VEERING FROM NORTH TO EAST. MODELS HAVE TENDED TO OVERDO RETURN TO SOUTHERLY FLOW IN THE AREA... THUS WILL HANG ONTO EASTERLY COMPONENT FOR A COUPLE OF DAYS... ALONG WITH DRIER AIR AND MORE COMFORTABLE (NEAR AVERAGE) TEMPS. WILL GRADUALLY HEAT UP THROUGH THE WEEK UNDER YET ANOTHER RIDGE WITH NO MAJOR PRECIP EVENTS IN SIGHT AFTER MONDAY. NO MAJOR CHANGES MADE TO GRIDS BEYOND MONDAY. ..MAYES.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CDT FRI JUL 15 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 440 AM CDT FRI JUL 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TEMPERATURES CLIMBING INTO THE MID OR EVEN UPPER 90S ON SUNDAY... WILL COMBINE WITH RATHER HUMID CONDITIONS TO PRODUCE HEAT INDICES OF AROUND 100. A FRONTAL SYSTEM PUSHING INTO THIS VERY WARM AND HUMID AIRMASS MAY SET OFF SOME THUNDERSTORMS IN THE AREA ON MONDAY AND MONDAY EVENING. IF ANY STORMS DO MANAGE TO DEVELOP ON MONDAY...AT THIS TIME IT IS STILL UNCERTAIN WHETHER ANY WILL REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. DLF/12
The Quad Cities radar (KDVN), 114 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 hail. Local standard time, as filed.
Mainly pea sized hail. However, a few stones did achive penny size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466045.